Hail, Dickey
- When
- July 17, 6:05 PM CST to 6:08 PM CST
- Where
- Dickey County, 2.04 mi WSW of Clement
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.140, -98.290
A frontal boundary stretching from south central North Dakota into the central Red River Valley served as the focus for thunderstorm development as an upper level low approached the area. The strongest storm developed over Dickey County where one-inch diameter hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A frontal boundary stretching from south central North Dakota into the central Red River Valley served as the focus for thunderstorm development as an upper level low approached the area. The strongest storm developed over Dickey County where one-inch diameter hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 5:27 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 627 PM CDT FRI JUL 17 2015 .UPDATE... ISSUED AT 619 PM CDT FRI JUL 17 2015 SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE JAMES RIVER VALLEY AREA. STRONG TO SEVERE THUNDERSTORMS CURRENTLY FROM JUST SOUTH OF JAMESTOWN...SOUTH THROUGH LAMOURE AND DICKEY COUNTIES. BEHIND THIS...MUCH MORE STABLE AIRMASS IS IN PLACE WITH A THIN BAND OF WEAK SHOWERS MOVING THROUGH CENTRAL ND. ALSO AN AREA OF SHOWERS AND A FEW LIGHTNING STRIKES OVER NORTHEAST MONTANA...CLOSER TO THE UPPER LEVEL LOW...ABOUT TO PUSH INTO NORTHWEST NORTH DAKOTA. MADE SOME MINOR ADJUSTMENTS BASED ON LATEST SATELLITE AND RADAR IMAGERY. OTHERWISE NO SIGNIFICANT CHANGES TO THE GOING FORECAST. && .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY AFTERNOON) ISSUED AT 115 PM CDT FRI JUL 17 2015 FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE THE THREAT FOR STRONG TO SEVERE CONVECTION ACROSS THE SOUTHERN JAMES RIVER VALLEY THIS AFTERNOON THROUGH EARLY THIS EVENING...FOLLOWED BY BREEZY AND MAINLY DRY/COOL CONDITIONS FOR SATURDAY. CURRENTLY...STRONG SOUTHWEST FLOW ALOFT ACROSS THE NORTHERN PLAINS AHEAD OF AN AREA OF DEEP LOW PRESSURE LUMBERING EAST ACROSS SOUTHERN SASKATCHEWAN. LEAD EMBEDDED S/WV IMPULSE MOVING NORTHEAST OVER A FRONTAL BOUNDARY STRETCHED FROM SOUTH CENTRAL NORTH DAKOTA EAST-NORTHEAST INTO THE CENTRAL RED RIVER VALLEY CONTINUES TO GENERATE SHOWERS AND SCATTERED THUNDERSTORMS. BACK WEST...MAINLY ELEVATED SHOWERS ACROSS WESTERN NORTH DAKOTA WILL PERSIST AND STREAM NORTHEASTWARD TODAY. WILL LEAVE SHOWER MENTION IN AND LEAVE OUT THUNDER WEST AND NORTH CENTRAL WITH NIL INSTABILITY NORTH AND EAST OF THE AFOREMENTIONED BOUNDARY. A DESTABILIZING ATMOSPHERE COUPLED WITH 40-55KTS OF 0-6KM SHEAR WILL RESULT IN STRONG TO SEVERE CONVECTION ALONG THE SFC BOUNDARY OVER THE SOUTHERN JAMES RIVER VALLEY AND ADJACENT AREAS THIS AFTERNOON ONCE THE CAP FURTHER ERODES AND AS MID LEVEL LAPSE RATES INCREASE AS TEMPS ALOFT COOL WITH THE APPROACHING UPPER LOW. LOW LEVEL WIND SHEAR AND LAPSE RATES ALSO SUGGEST AN INCREASED TORNADO THREAT WITH THE MORE ROBUST DISCRETE STORMS. WINDOW FOR SEVERE CONVECTION WILL EXIST FROM THIS AFTERNOON THROUGH EARLY TO MID EVENING...THEN SHOULD DECREASE AS THE FRONTAL BOUNDARY MOVES FARTHER SOUTH AND EAST. HIGH PRESSURE BUILDS IN BEHIND THE SFC TROUGH TONIGHT WITH ANOTHER AREA OF SURFACE LOW PRESSURE ASSOCIATED WITH THE UPPER LOW MOVING EAST ACROSS FAR SOUTHERN CANADA JUST TO THE NORTH OF THE INTERNATIONAL BORDER OF NORTHERN NORTH DAKOTA. COLD TEMPS ALOFT WITH THE UPPER LOW WILL INCREASE ELEVATED CAPE AFTER 00Z SO WILL GO WITH A MENTION OF THUNDERSTORMS NORTH TONIGHT. STEEP LOW LEVEL LAPSE RATES FOR SATURDAY ALONG WITH AN INCREASE IN GRADIENT FORCING WILL RESULT IN WINDY CONDITIONS ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA DURING THE MAJORITY OF THE DAYLIGHT HOURS. SUB-WIND ADVISORY SO NO HEADLINES PLANNED. PRECIPITATION CHANCES CONTINUE ACROSS THE NORTH WHERE BEST MOISTURE RESIDES...DRY AIR ADVECTION TO THE SOUTH. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 115 PM CDT FRI JUL 17 2015 OVERALL A DRY FORECAST THROUGH TUESDAY. NORTHWEST FLOW WILL SUPPORT MAINLY A DRY SURFACE COLD FRONT SWEEPING THROUGH SUNDAY NIGHT AND MONDAY. WEST TO SOUTHWEST FLOW ALOFT RETURNS TUESDAY WITH INCREASING LOW LEVEL WARM ADVECTION AND MOISTURE ADVECTION VIA SOUTHERLY WINDS TUESDAY NIGHT THROUGH WEDNESDAY. THIS APPEARS AS THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS. THEREAFTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE AS A SOUTHWEST FLOW ALOFT WITH EMBEDDED SHORTWAVES MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE END OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 619 PM CDT FRI JUL 17 2015 STRONG THUNDERSTORMS OVER THE JAMES RIVER VALLEY MOVING EAST. WILL START WITH A VCTS IN KJMS TO BEGIN THE TAF PERIOD. WILL ALSO ADD A VCTS AT KISN FOR WEAK CONVECTION MOVING INTO THE FAR NORTHWEST. OTHERWISE A GENERAL SOUTHWEST FLOW THIS EVENING WILL TURN WEST TO NORTHWEST ON SATURDAY WITH WEST TO NORTHWEST WINDS OF 15 TO 30 KNOTS MOST AREAS FROM MID MORNING THROUGH LATE AFTERNOON. WRAP AROUND MOISTURE DROPPING SOUTH FROM CANADA WILL BRING A POSSIBILITY OF A PERIOD OF MVFR CEILINGS TO KISN...KDIK AND KMOT SATURDAY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...NH LONG TERM...KS AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 637 PM CDT FRI JUL 17 2015 NDZ037-047-048-050-051-182345- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 637 PM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE GREATEST THREATS...ALTHOUGH A TORNADO OR TWO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. NDZ001>005-009>013-017>023-025-031>036-040>046-182345- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 637 PM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ALONG TO NORTH OF HIGHWAY 2. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF US HIGHWAY 2 ON SATURDAY. SEVERE WEATHER IS NOT EXPECTED. THE NEXT CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA IS TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. TWH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT FRI JUL 17 2015
NDZ050-051-172245-
DICKEY-MCINTOSH-
518 PM CDT FRI JUL 17 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCINTOSH AND
SOUTHWESTERN DICKEY COUNTIES...
AT 518 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF SPRING
CREEK COLONY...OR 16 MILES SOUTHEAST OF ASHLEY...MOVING NORTHEAST AT
35 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FORBES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4617 9880 4597 9854 4594 9865 4594 9885
4595 9921
TIME...MOT...LOC 2218Z 238DEG 30KT 4594 9906
SIMOSKOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT FRI JUL 17 2015
NDZ051-180030-
DICKEY-
702 PM CDT FRI JUL 17 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DICKEY
COUNTY...
AT 702 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 6 MILES SOUTHWEST
OF OAKES...MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OAKES...LUDDEN AND GUELPH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4594 9811 4604 9834 4607 9832 4620 9824
4615 9802 4614 9801 4593 9801
TIME...MOT...LOC 0002Z 295DEG 28KT 4609 9820
SIMOSKOThe Aberdeen radar (KABR), 77 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594954, 594955.